Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#244037] of Michael C. Reed

Papers Published

  1. Blum, JJ; Reed, MC, The transport of organelles in axons, Mathematical Biosciences, vol. 90 no. 1-2 (1988), pp. 233-245, ISSN 0025-5564 [doi]
    (last updated on 2017/12/10)

    Abstract:
    The fast anterograde and retrograde transport systems in axons convey organelles from the soma, where synthesis occurs, to the synaptic region and back. Studies of label incorporation into newly synthesized organelles show that they move along the axon with profiles resembling traveling waves. The underlying mechanism appears to be that cross-bridging "engines" attach to the organelles and this complex then attaches by the engines to the surface of microtubules, resulting in translocation of the organelles. A model incorporating this mechanism predicts traveling-wave-like profiles of labeled organelles and can serve to link mechanistic information with fast transport measurements in intact axons. Analysis of the simplest case provides insight into the factors determining the speed and shape of the wavelike profile. © 1988.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320